Iowa, 2009

Flood in Iowa, August 17 to 18, 2009

August 17 to 18, 2009 · NWS DMX · 1 event in 1 county or zone

Precipitation, as has been the case for much of this year, was above normal across the southeast and below normal over the northwest. Widespread rain fell on the 7th, 9th, 16th and 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Precipitation, as has been the case for much of this year, was above normal across the southeast and below normal over the northwest. Widespread rain fell on the 7th, 9th, 16th and 19th. The rain caused the Chariton river to overflow at Chariton for a brief period. No significant flood damage occurred, and the flooding was restricted to agricultural lands.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 17, 1:59 PM CST, 29 minutes earlier.

Area forecast discussion, Aug 17, 1:59 PM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
259 PM CDT MON AUG 17 2009

.SHORT TERM.../TONIGHT/
CLOUD COVER AND TEMPS ARE THE MAIN FORECAST CONCERNS DURING THE
SHORT TERM. SHOWER ACTIVITY COMING TO AN END ACROSS THE SOUTHEAST
AS FRONTAL BOUNDARY SHIFTS FURTHER SOUTH. MUCH DRYER AIR ADVECTING
INTO THE STATE THIS EVENING AND DURING THE OVERNIGHT HOURS AS
SURFACE HIGH PRESSURE BUILDS ACROSS THE REGION BY 12Z TUESDAY.
MAINLY EXPECTING HIGH CLOUDS TO SLOWLY ERODE LATER THIS EVENING
AND ANTICIPATED ANOTHER COOL NIGHT ACROSS THE NORTH. CLOUD COVER
WILL STICK AROUND A BIT LONGER OVER THE SOUTH AS MOISTURE LINGERS
FROM CONVECTION OVER MISSOURI. MODEL GUIDANCE IN DECENT AGREEMENT
WITH TEMPS TONIGHT...SO BLENDED WITH NAM/GFS WHICH IS FAIRLY CLOSE
TO OVERNIGHT TEMPS FROM SUNDAY NIGHT. MAY SEE SOME PATCHY FOG
AGAIN TONIGHT...BUT WITH SIMILAR SET UP AS SUNDAY NIGHT...LOW
CONFIDENCE IN MENTIONING IT IN FORECAST ATTM AS DENSE FOG NOT
EXPECTED.

.LONG TERM.../TUESDAY THROUGH SUNDAY/
COMPLICATED FORECAST FOR THIS TIME PERIOD...WITH A POTENTIAL
MODERATE TO HIGH IMPACT WEATHER SYSTEM TO AFFECT OUR REGION ON
WEDNESDAY. TEMPERATURES ARE EXPECTED TO BE NEAR OR BELOW NORMAL
THEIR SEASONAL NORMALS.

SURFACE FRONT WHICH HAS REMAINED INVOF OUR CWA THE PAST FEW
DAYS...WILL FINALLY PUSH FAR ENOUGH SOUTH LATE TONIGHT TO TAKE
MOST OF THE PRECIP CHANCES WITH IT. THE ONLY EXCEPTION WILL BE THE
EXTREME SOUTHERN CWA...WHERE SOME SLIGHT CHANCE POPS WILL REMAIN.

UPPER LEVEL FLOW THEN UNDERGOES A SIGNIFICANT SHIFT TO BECOME
MORE AMPLIFIED...WITH A LONG WAVE TROF OVER THE CENTRAL PARTS OF
NORTH AMERICA DURING THE MIDDLE OF THE WEEK. WEDNESDAY LOOKS TO BE
THE MOST ACTIVE DAY FOR OUR CWA. MODEL GUIDANCE SUGGESTS THAT WE
MAY SEE AT LEAST A MODERATE IMPACT SEVERE WEATHER EVENT THAT DAY.
EXISTING HAZARDOUS WEATHER OUTLOOK /HWO/ ADDRESSES THIS
POSSIBILITY WELL.

TWO ROUNDS OF CONVECTION ARE POSSIBLE ON WEDNESDAY. THE FIRST
ROUND...IN THE MORNING...WILL BE THE AFOREMENTIONED SURFACE FRONT
LIFTING NORTHEAST AS A WARM FRONT...FOLLOWED LATER IN THE DAY BY A
COLD FRONT. LARGE HAIL AND DAMAGING WINDS LOOK TO BE THE PRIMARY
THREAT...WITH AN ISOLATED TORNADO POSSIBLE TOO. DEPENDING ON THE
AMOUNT OF DESTABILIZATION...THE SECOND ROUND OF THUNDERSTORMS
LOOKS TO BE THE WORST...WITH INITIAL DEVELOPMENT BEING SUPERCELLS
THEN EVOLVING INTO A SQUALL LINE AS IT RACES EASTWARD.

AS FOR MODEL CHOICE FOR MUCH OF THE FORECAST PERIOD...FOLLOWED
HPC/S THOUGHTS AND GUIDANCE CLOSELY. HPC MODEL PREFERENCES WERE
UNUSUALLY COMPLEX FOR THIS FORECAST CYCLE.

THURSDAY HAS THE POTENTIAL TO BE A CLOUDY...SHOWERY DAY DUE TO
BACKWASH FROM THE UPPER LEVEL LOW. THERE IS SOME MODEL
DISAGREEMENT ON THIS SCENARIO...THUS HAVE FOLLOWED HPC GUIDANCE.
LATER SHIFTS CAN FINE TUNE THIS PART OF THE FORECAST.

AFTER THURSDAY...THE NEXT CHANCE OF PCPN WILL BE DURING THE DAY
NEXT MONDAY AS ANOTHER...ALBEIT MUCH WEAKER...DISTURBANCE COMES
THROUGH THE UPPER LEVEL FLOW. HAVE GONE WITH ONLY SLIGHT CHANCE
POPS ACROSS PORTIONS OF THE NE CWA ATTM.

&&

.AVIATION...17/18Z
CIGS HAVE BEEN FLUCTUATING FROM IFR/MVFR TO VFR FOR
OTM...ALO...AND DSM WITH THE LIGHT SHOWERS ACROSS THE SOUTHERN
PORTION OF THE STATE. NOT EXPECTING THIS TO CONTINUE MUCH LONGER
FOR DSM/ALO TAF...SO HAVE CONDITIONS IMPROVING FOR ALO AND DSM BY
20Z AT THE LATEST. KEPT OTM IN MVFR CONDITIONS FOR VIS AND CIG
WITH STILL SOME SHOWER ACTIVITY EXPECTED TO PERSIST THROUGH THIS
AFTERNOON. OTHERWISE...BY 00Z TONIGHT ALL TAFS BECOME VFR FOR THE
REMAINDER OF THE FORECAST PERIOD. ONLY OTHER FORECAST CONCERN WAS
POTENTIAL FOR FOG DEVELOPMENT AGAIN TONIGHT...BUT CONFIDENCE WAS
LOW IN MENTIONING IT ATTM FOR ANY OF THE TAF SITES WITH DRIER AIR
FILTERING IN TONIGHT.

&&

.HYDROLOGY...
RAINFALL OVER THE PAST FEW DAYS HAS PUSHED STREAMS ACROSS THE
SOUTHERN HALF OF THE CWA UPWARD. WHEREAS MOST RIVER GAUGING
LOCATIONS WERE OBSERVING STAGES NEAR NORMAL A WEEK AGO...THE
STAGES ACROSS THE SOUTHERN HALF OF THE HSA ARE ABOVE TO MUCH ABOVE
NORMAL NOW. WE ISSUED A RIVER FLOOD WARNING FOR THE CHARITON RIVER
NEAR CHARITON...WHERE MINOR FLOODING IS EXPECTED TONIGHT BEFORE
FALLING BACK BELOW FLOOD STAGE TUESDAY MORNING.

RFC HYDROGRAPH ENSEMBLES INDICATE MOST LOCATIONS WILL REMAIN BELOW
FLOOD STAGE OVER THE NEXT FEW DAYS EVEN WITH HIGHER THAN THE
DETERMINISTIC /EXPECTED/ QPF. THE HEAVIEST RAIN HAS FALLEN JUST TO
THE SOUTH OF OUR CWA...WHICH IS WHERE THE GROUND IS CLOSEST TO
SATURATION.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/AVIATION...KLP/DONAVON
LONG TERM/HYDROLOGY...ZOGG
Hazardous weather outlook, Aug 17, 1:29 PM CST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
229 PM CDT MON AUG 17 2009

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>084-
092>094-181930-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-TAYLOR-RINGGOLD-DECATUR-
229 PM CDT MON AUG 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTH CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL SPREAD INTO THE AREA LATE TUESDAY NIGHT...WITH
THE CHANCE FOR THUNDERSTORMS CONTINUING INTO THURSDAY. SEVERE
THUNDERSTORMS ARE A DEFINITE POSSIBILITY WEDNESDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AND WEDNESDAY EVENING.

IAZ085-086-095>097-181930-
MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS-
229 PM CDT MON AUG 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF FAR SOUTH CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH 4 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL SPREAD INTO THE AREA LATE TUESDAY NIGHT...WITH
THE CHANCE FOR THUNDERSTORMS CONTINUING INTO THURSDAY. SEVERE
THUNDERSTORMS ARE A DEFINITE POSSIBILITY WEDNESDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AND WEDNESDAY EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Lucas

When
August 17, 2:28 PM CST to August 18, 12:10 AM CST
Where
Lucas County, 3.09 mi WSW of Russell to 6.24 mi S of Russell
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
40.969, -93.257

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188981.